Which medications should be reviewed in the evaluation of autonomic failure syndromes?

Updated: Oct 21, 2018
  • Author: Mohini Gurme, MD; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Drug or toxin exposure may cause generalized or organ-specific acute autonomic dysfunction. The predominant abnormality (ie, increased or decreased sympathetic or parasympathetic activity) should be identified. The patient's medications should be reviewed carefully.

  • Increased sympathetic activity may be caused by amphetamines, cocaine, tricyclic antidepressants, monoamine oxidase inhibitors (MAOIs), and beta-adrenergic agonists.

  • Decreased sympathetic activity may be seen with centrally active agents, such as clonidine, methyldopa, reserpine, or barbiturates. Peripherally acting agents (eg, alpha- or beta-adrenergic antagonists) may cause a similar picture.

  • Increased parasympathetic activity can be seen in the setting of cholinergic agonists, such as bethanechol or pilocarpine. Anticholinesterase inhibitors, such pyridostigmine or organophosphate pesticides may create a similar clinical picture.

  • Decreased parasympathetic activity may be seen in the setting of antidepressants, phenothiazines, anticholinergic agents, and botulinum toxicity.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!